Florida, 2008

Lightning Strike in Florida, June 26, 2008

June 26, 2008 · NWS MFL · 1 event in 1 county or zone

Thunderstorms over northern Palm Beach on the evening on June 26th caused lightning to strike a car.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Thunderstorms over northern Palm Beach on the evening on June 26th caused lightning to strike a car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 26, 2:43 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 26, 2:43 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
343 PM EDT THU JUN 26 2008

.DISCUSSION...
LATEST REFLECTIVITY IMAGERY FROM KAMX 88-D INDICATES SCATTERED
SHOWERS AND THUNDERSTORMS CURRENTLY AFFECTING PRIMARILY THE
NORTHWESTERN HALF OF THE FORECAST AREA AND ADJACENT GULF WATERS
THIS AFTERNOON. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
IN THIS REGION ONCE AGAIN...GIVEN STRONG INSTABILITY AND A VEERING
WIND PROFILE IN PLACE ACROSS THE AREA. OVER THE SOUTHEASTERN HALF
OF THE FORECAST AREA...MID-LEVEL SUBSIDENCE ASSOCIATED WITH AN
UPPER- LEVEL RIDGE CENTERED TO THE NORTH OF THE BAHAMAS HAS HAD A
NEGATIVE INFLUENCE ON PRECIPITATION DEVELOPMENT...AND THIS TREND
IS EXPECTED TO PERSIST THROUGHOUT THE SHORT TERM. HOWEVER...THIS
UPPER-LEVEL RIDGE IS NOT EXPECTED TO BE SUFFICIENTLY STRONG TO
PREVENT THE DEVELOPMENT OF AT LEAST SCATTERED AFTERNOON CONVECTION
ON FRIDAY AND SATURDAY...PARTICULARLY IN THE VICINITY OF GULF
COAST SEA BREEZE. MODEL POINT FORECAST SOUNDINGS CONTINUE TO
SUGGEST A WEAK NORTH TO NORTHWEST COMPONENT TO STEERING FLOW FOR
ANY ACTIVITY THAT DEVELOPS OVER SOUTH FLORIDA...AND WILL THUS
PLACE HIGHEST AFTERNOON AND EVENING POPS ACROSS THE NORTHWEST
COUNTIES...WITH PREVAILING EAST TO SOUTHEAST FLOW ALSO WARRANTING
A SLIGHT CHANCE OF NOCTURNAL SHOWERS AND STORMS ALONG THE
SOUTHEAST COAST. TEMPERATURES FROM FWC/MAV/MET MOS ALL APPEAR
REASONABLE THROUGH THE PERIOD...AND WILL MAINTAIN A PERSISTENCE
FORECAST WITH LOWS IN THE UPPER 70S/LOWER 80S AND HIGHS IN THE
UPPER 80S/LOWER 90S.

A MORE AMPLIFIED FLOW PATTERN IS STILL FORECAST BY MEDIUM RANGE
GUIDANCE TO DEVELOP ACROSS NORTH AMERICA AT THE BEGINNING OF THE
EXTENDED FORECAST PERIOD...AS RIDGING BECOMES MORE AMPLIFIED
DOWNSTREAM FROM A POWERFUL UPPER LOW DRIFTING EASTWARD OVER THE
GREAT LAKES REGION. THIS UPPER LOW WILL ULTIMATELY FORCE AXIS OF
SUBTROPICAL RIDGE OVER FLORIDA TO RETREAT EASTWARD INTO THE
ATLANTIC...WITH DEEP-LAYER MOISTURE EXPECTED TO SLOWLY INCREASE
OVER THE AREA AS SOUTHWEST FLOW DEVELOPS ALOFT. EXPECT CHANCES FOR
AFTERNOON/EVENING CONVECTION TO RETURN TO NEAR CLIMATOLOGICAL
NORMAL VALUES FOR THE ENTIRE FORECAST AREA EARLY NEXT WEEK...AND
REMAIN IN THIS RANGE THROUGH THE END OF THE FORECAST PERIOD.

&&

.MARINE...
EAST TO SOUTHEAST FLOW WILL CONTINUE ACROSS THE LOCAL COASTAL
WATERS THROUGH MUCH OF THE UPCOMING FORECAST PERIOD. EXPECT
PERIODIC WIND SURGES OF 15-20 KNOTS...BUT PREVAILING FLOW TO
GENERALLY REMAIN IN THE 10-15 KNOT RANGE ACROSS ALL OF THE LOCAL
COASTAL WATERS. SEAS WILL RANGE FROM 2-4 FEET...AND WILL ADDRESS
HIGHER WINDS WITH SCEC HEADLINE AS WARRANTED. OTHERWISE...A
MODERATE TO HIGH RISK OF RIP CURRENTS WILL CONTINUE ALONG THE
ATLANTIC COAST THROUGH THE UPCOMING WEEKEND.

&&

.FIRE WEATHER...
THERE ARE NO FIRE WEATHER RELATED CONCERNS THROUGHOUT THE FORECAST
PERIOD...WITH MINIMUM AFTERNOON RH VALUES EXPECTED TO REMAIN
ABOVE CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  89  77  89 / 20 30 20 30
FORT LAUDERDALE  82  91  81  91 / 20 20 20 20
MIAMI            81  91  80  91 / 20 20 20 20
NAPLES           74  92  74  92 / 20 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, Jun 26, 8:31 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
931 AM EDT THU JUN 26 2008

FLZ063-066>075-168-172>174-270200-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
931 AM EDT THU JUN 26 2008

...HIGH RISK OF RIP CURRENTS MIAMI-DADE AND BROWARD BEACHES TODAY...
...MODERATE RISK OF RIP CURRENTS PALM BEACH BEACHES TODAY...
...SOME STRONG STORMS OVER INTERIOR AREAS TODAY...
...SCATTERED STORMS EXPECTED TODAY, EXCEPT NUMEROUS NORTHERN INTERIOR AREAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EASTERLY WINDS OF 15 TO 20 MPH WILL OCCUR ALONG THE
BEACHES OF MIAMI-DADE AND BROWARD COUNTIES TODAY, WHICH WILL LEAD
TO A HIGH RISK OF RIP CURRENTS. EASTERLY WINDS AROUND 15 MPH
ALONG THE BEACHES OF PALM BEACH COUNTY TODAY WILL LEAD TO A
MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER MAINLAND SOUTH FLORIDA ONCE AGAIN THIS AFTERNOON.
HOWEVER, A MEAN SOUTHEAST TO SOUTH STEERING FLOW WILL KEEP MOST
OF THE THUNDERSTORM ACTIVITY OVER THE INTERIOR AREAS OF SOUTH
FLORIDA TODAY.

SOME STORMS COULD BE STRONG, ESPECIALLY OVER THE NORTHERN
INTERIOR AREAS WHERE THE SEA BREEZES AND THE LAKE BREEZE SHOULD
CLASH, BUT ALL OF SOUTH FLORIDA COULD SEE A FEW STRONG STORMS
TODAY. THE PRIMARY HAZARD EXPECTED WITH THE STRONGEST STORMS WILL
BE STRONG GUSTY WINDS, FREQUENT TO EXCESSIVE LIGHTNING STRIKES,
LOCALLY HEAVY RAINFALL AND SMALL HAIL.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
UP TO 60 MPH, ESPECIALLY OVER THE NORTHERN INTERIOR AREAS OF
SOUTH FLORIDA THIS AFTERNOON INTO EARLY EVENING.

HAIL: THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN COOL TODAY
OVER SOUTH FLORIDA. THIS WILL ALLOW FOR THE STRONGEST STORMS TO
PRODUCE HAIL UP TO PENNY SIZE TODAY WHERE THE SEA BREEZES AND LAKE
BREEZE COLLIDE, ESPECIALLY OVER THE NORTHERN INTERIOR AREAS OF SOUTH
FLORIDA.

FLOODING:THE MOVEMENT OF ANY STORM THAT DEVELOPS TODAY WILL BE
SLOW ENOUGH TO PRODUCE LOCALLY HEAVY DOWNPOURS. THIS, IN TURN,
COULD RESULT IN PONDING OF WATER IN POORLY DRAINED LOCATIONS
ESPECIALLY OVER THE INTERIOR AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED TO
DEVELOP EACH DAY, ESPECIALLY OVER INLAND AND WEST COAST SECTIONS.
LIGHTNING STRIKES WILL BE THE PRIMARY HAZARD. ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

A SURFACE HIGH PRESSURE RIDGE OVER THE ATLANTIC IS EXPECTED TO
BUILD WESTWARD ACROSS CENTRAL FLORIDA. THIS WILL RESULT IN MOSTLY
EAST TO SOUTHEAST SURFACE WINDS AT 10 TO 15 MPH ALONG THE ATLANTIC
WATERS. THIS, IN TURN, WILL RESULT IN AN ELEVATED RISK OF RIP CURRENTS
THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED ACROSS SOUTH FLORIDA THIS
AFTERNOON INTO EARLY THIS EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jun 26, 3:45 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
445 PM EDT THU JUN 26 2008

FLZ073-075-262130-
MAINLAND MONROE FL-INLAND MIAMI-DADE FL-
445 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS MOVING ACROSS THE EVERGLADES...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
LOOP ROAD EE CENTER TO 7 MILES SOUTHWEST OF SHARK VALLEY OBS TOWER...
MOVING NORTH AT 4 MPH.

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 40 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2552 8107 2556 8107 2556 8106 2557 8106
      2557 8107 2580 8109 2579 8078 2550 8078
TIME...MOT...LOC 2045Z 184DEG 4KT 2562 8099 2562 8087

TINGLER
Local storm report, Jun 26, 3:49 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
449 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     13 NE MOORE HAVEN       26.97N 80.95W
06/26/2008  M41 MPH          AMZ610             FL   MESONET

            MESONET ON LAKE OKEECHOBEE RECORDED A 36 KNOT WIND GUST.

&&

GREGORIA
Local storm report, Jun 26, 3:51 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
451 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     21 NNW CANAL POINT      27.14N 80.76W
06/26/2008  M40 MPH          AMZ610             FL   MESONET

            MESONET ON LAKE OKEECHOBEE RECORDED A 35 KNOT WIND GUST.

&&

GREGORIA
Local storm report, Jun 26, 3:56 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
456 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     10 NW PAHOKEE           26.92N 80.77W
06/26/2008  M41 MPH          AMZ610             FL   MESONET

            MESONET ON LAKE OKEECHOBEE RECORDED A 36 KNOT WIND GUST.

&&

GREGORIA
Local storm report, Jun 26, 4:11 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
511 PM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     21 NNW CANAL POINT      27.14N 80.76W
06/26/2008  M51 MPH          AMZ610             FL   MESONET

            MESONET SENSOR ON LAKE OKEECHOBEE RECORDED A 44 KNOT WIND
            GUST.

&&

GREGORIA
Special weather statement, Jun 26, 4:23 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
523 PM EDT THU JUN 26 2008

FLZ067-068-262200-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
523 PM EDT THU JUN 26 2008

...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL AND NORTHEASTERN
PALM BEACH COUNTY...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
INDIANTOWN TO ROYAL PALM BEACH...MOVING EAST AT 18 MPH.

THESE STORMS WILL AFFECT...

ROYAL PALM BEACH...
THE ACREAGE...
NORTH PALM BEACH GENERAL AIRPORT...
HAVERHILL...
CALOOSA...
JUPITER FARMS...
PHILO FARMS...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2663 8025 2696 8055 2696 8043 2696 8018
      2669 8009
TIME...MOT...LOC 2123Z 252DEG 16KT 2693 8041 2669 8018

GREGORIA

The radar

The Melbourne radar (KMLB), 143 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Palm Beach

When
June 26, 5:30 PM EST
Where
Palm Beach County, 2.72 mi WNW of Tequesta
Injuries
1 direct, 0 indirect
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
26.910, -80.142

A car was struck by lightning while driving on I-95 in northern Palm Beach County between Indiantown and Donald Ross roads. A female passenger was taken to the hospital for precationary measures. The vehicle was inoperable, likely due to electrical damage caused by the lightning strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113373.